Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 55, NWS Pittsburgh, PA

July 31, 2006Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 31, 2006, 3:45 AM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2006, 3:45 AM EDT (07:45 UTC)
Expired
Jul 31, 2006, 6:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 77 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:25 AM EDTFLASH FLOOD4 N New Castle, PA4 FEET OF WATER ON MERCER ROAD IN NESHANNOCK TOWNSHIP
Jul 31, 6:25 AM EDTFLASH FLOOD4 Nnw New Castle, PAGLEN ROAD FLOODED IN NESHONNOCK TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 160 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2046 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 310749
FFWPBZ
PAC073-085-311045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 645 AM EDT

* AT 342 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS FROM MERCER SOUTH TO NEW CASTLE. RAPID STREAM 
RISES CAN BE EXPECTED IN THE TRIBUTARIES ALONG THE LITTLE NESHANNOCK
CREEK. SOME URBAN FLOODING IS POSSIBLE IN NEW WILMINGTON. ADDITIONAL
RAINFALL IS EXPECTED THROUGH 5 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4141 8010 4094 8020 4095 8045 4142 8044

$$
1 follow-up statement
000 
WGUS71 KPBZ 310927
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT MON JUL 31 2006

PAC073-085-311045-
MERCER PA-LAWRENCE PA-
521 AM EDT MON JUL 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
LAWRENCE AND MERCER COUNTIES...

AT 514 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL WAS ENDING ACROSS THE WARNING AREA. EVEN 
THOUGH RAIN IS ENDING STREAMS AND CREEKS MAY CONTINUE TO RISE
THROUGH 6:30 AM. ALMOST 3 INCHES OF RAIN HAS FALLEN ON THE 
LITTLE NESHANNOCK CREEK BETWEEN MERCER AND NEW CASTLE.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MERCER AND 
NEW WILMINGTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4141 8010 4094 8020 4095 8045 4142 8044

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:50 AM EDT, 55 minutes earlier.

Area forecast discussion, Jul 31, 2:50 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT MON JUL 31 2006

.SHORT TERM (TODAY THROUGH TUESDAY)...
ANOTHER SHORT WAVE IS SLIDING SOUTHEAST FROM LAKE ERIE INTO
NORTHWESTERN PA EARLY THIS MORNING. SCATTERED THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS MAINLY THE NORTHERN PART OF OUR FORECAST
AREA EARLY THIS MORNING. UPPER RIDGE OVER THE MS VALLEY WILL MOVE
EAST INTO THE OH VALLEY BY TUESDAY. TEMPERATURES WILL PUSH TO NEAR
90 THIS AFTERNOON AND INTO THE LOWER 90S TUESDAY. PRECIPITATION
CHANCES SHOULD BE LESS THAN 20 PERCENT LATER TODAY THROUGH
TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
UPPER RIDGE WILL KEEP FORECAST AREA HOT AND DRY THROUGH TUESDAY
NIGHT AND WEDNESDAY. RIDGE WILL GRADUALLY FLATTEN ALLOWING COLD
FRONT TO SAG THROUGH OUR REGION THURSDAY AND FRIDAY AND INTO WEST
VIRGINIA SATURDAY. SYSTEM WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS AND HIGH TEMPERATURES SHOULD HOLD IN THE 80S.

&&

.AVIATION...
WARM AND HUMID CONDITIONS ACROSS THE DISTRICT TODAY EARLY THIS
MORNING ARE HELPING TO FUEL A WEAK MCS ACROSS NE OHIO AND INTO NW
PA. A SCATTERED THUNDERSTORM IS POSSIBLE WITH THE MCS IN FKL EARLY
THIS AM. THE MCS WILL WEAKEN AS IT MOVES SOUTHEAST BUT WILL KEEP
SOME MIDDLE CLOUDINESS ACROSS MUCH OF WPA THIS AM. THESE CLOUDS WILL
HELP REDUCE THE THREAT OF PATCHY DENSE FOG FOR THE HOURS AROUND
DAYBREAK. GENERAL VFR CEILINGS CAN BE EXPECTED THROUGH THE NEXT 24
HOURS WITH PATCHY MVFR CIGS POSSIBLE WITH A BRIEF SHOWER. VSBY WILL
BE GENERALLY MVFR THIS AM AND MUCH OF THE AFTERNOON IN LIGHT FOG AND
HAZE ASSOCIATED WITH THE HIGH HUMIDITY. ISOLATED TSTMS ARE POSSIBLE
LATER THIS AFTERNOON AND TONIGHT FUELED BY THE MAX HEATING PERIOD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 30, 4:06 AM EDT, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT SUN JUL 30 2006

OHZ041-PAZ007>009-013>016-020>023-030-310815-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
406 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS WEAK
DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY NEAR THE REGION. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE HOT AND VERY HUMID MONDAY THROUGH WEDNESDAY WITH THE HEAT
INDEX REACHING THE MID AND UPPER 90S FOR A TIME IN THE AFTERNOON.
TUESDAY MAY BE THE MOST OPPRESSIVE DAY. IF TEMPERATURES TUESDAY ARE
SLIGHTLY WARMER THE HEAT INDEX MAY BREAK 100 AND A HEAT ADVISORY
WOULD BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-
WVZ001>004-012-021>023-041-310815-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
406 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE HOT AND VERY HUMID MONDAY THROUGH WEDNESDAY WITH THE HEAT
INDEX REACHING THE MID AND UPPER 90S FOR A TIME IN THE AFTERNOON.
TUESDAY MAY BE THE MOST OPPRESSIVE DAY. IF TEMPERATURES TUESDAY ARE
SLIGHTLY WARMER THE HEAT INDEX MAY BREAK 100 AND A HEAT ADVISORY
WOULD BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:32 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington58 min
Jul 31, 12:26 PM EDTHeat AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Greene, Lawrence and 2 more31 hr
Jul 31, 3:34 PM EDTSevere Thunderstorm WarningPBZArmstrong56 min
Jul 31, 3:42 PM EDTFlash Flood WarningPBZArmstrong3 hr
Jul 31, 4:10 PM EDTSevere Thunderstorm WarningPBZClarion35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.